Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 199, NWS Pittsburgh, PA

August 22, 2017Butler County, Pennsylvania

NWS Pittsburgh, PA issued this severe thunderstorm warning at Aug 22, 2017, 1:41 PM EDT for Butler County, Pennsylvania. It was in force for 34 min. 4 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 22, 2017, 1:41 PM EDT (17:41 UTC)
Expired
Aug 22, 2017, 2:15 PM EDT
In force
34 min
Issued by
NWS Pittsburgh, PA
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

County Butler County, PA

The radar

The Pittsburgh radar (KPBZ), 48 km from the middle of the area, began a volume at 17:42 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 22, 1:42 PM EDTTSTM WND DMGPortersville, PATREES DOWN
Aug 22, 1:45 PM EDTTSTM WND DMG1 S Portersville, PANUMEROUS TREES DOWN. TREE FELL ON ONE VEHICLE. ONE PERSON INJURED AND ON WAY TO HOSPITAL.
Aug 22, 1:51 PM EDTTSTM WND DMGConnoquenessing, PATREES DOWN
Aug 22, 2:00 PM EDTTSTM WND DMG3 W Chicora, PALARGE TREE LIMBS DOWN

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 4 storm reports to this severe thunderstorm warning; the first came 1 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 22, 12:39 PM EDTSevere Thunderstorm WatchSPC8 hr

The nearest sounding before it

Pittsburgh, PA (KAGC), launched 12:00Z, 5.7 hours before the alert went out and 56 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 12:00Z on 2017-08-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 434 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 12:00Z on 2017-08-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 87 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
434 J/kg
Mixed-layer CIN
-61 J/kg
Mixed-layer LCL
1009 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
87 m²/s²
0-3 km storm-relative helicity
112 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.5

Open this sounding in Storm Lab

The text

As transmitted.

088 
WUUS51 KPBZ 221741
SVRPBZ
PAC019-221815-
/O.NEW.KPBZ.SV.W.0199.170822T1741Z-170822T1815Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Pittsburgh PA
141 PM EDT TUE AUG 22 2017

The National Weather Service in Pittsburgh has issued a

* Severe Thunderstorm Warning for...
  Butler County in west central Pennsylvania...

* Until 215 PM EDT.

* At 141 PM EDT, severe thunderstorms were located along a line
  extending from 8 miles southwest of Slippery Rock to near
  Zelienople, moving northeast at 50 mph.

  HAZARD...60 mph wind gusts. 

  SOURCE...Radar. 

  IMPACT...Damage to trees and power lines. 

* Locations impacted include...
  Butler...                         Homeacre-Lyndora...
  Shanor-Northvue...                Meridian...
  Zelienople...                     Meadowood...
  Oak Hills...                      Evans City...
  Saxonburg...                      Nixon...
  Prospect...                       Chicora...

This includes  Interstate 79 in Pennsylvania between mile markers 54
and 76.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

Move to an interior room on the lowest floor of a building.

Please report severe weather by calling 412-262-1988, posting to 
the NWS Pittsburgh Facebook page, or using Twitter @NWSPITTSBURGH. 

&&

LAT...LON 4077 7969 4073 8015 4100 8016 4103 8014
      4109 7972
TIME...MOT...LOC 1741Z 243DEG 45KT 4097 8016 4075 8015 

HAIL...<.75IN
WIND...60MPH
 
$$

Kramar

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 22, 1:39 PM EDT, 2 minutes earlier.

Area forecast discussion, Aug 22, 1:39 PM EDT, 2 minutes before
Area Forecast Discussion
National Weather Service Pittsburgh PA
139 PM EDT Tue Aug 22 2017

.SYNOPSIS...
Thunderstorms are expected this afternoon and evening. Some will
be severe with damaging winds and heavy rain. Dry and cooler
than average weather is expected the rest of the week.

&&

.NEAR TERM /THROUGH WEDNESDAY/...
Forecast is on track for a line of strong to severe
thunderstorms to move across the region this afternoon between
17z-1z. We will be doing an intermediate weather balloon release
at 16Z to help diagnosis environmental conditions. Damaging
wind remains the primary threat given shear profile in the
12Z and forecast soundings. Latest HRRR 0-1km updraft helicity
illustrates a very low threat of a tornado. We are looking for
more of a QLCS spin up on the bookend of a line vs one
associated with a supercell. Hail is a low threat as well given
freezing level heights and position of -20C isotherm.

The area is outlooked for a marginal risk of flash flooding.
With the speed of the line we could see amounts exceeding urban
flash flood guidance /0.75"/, so nuisance flooding in the
normal spots can be expected with any storm.

Previous Discussion below:

Model progged wind profiles, increasing shear values, and
building daytime instability continue to look favorable for
severe thunderstorms with the approach and passage of the pre
frontal trough. SPC's slight risk/sct coverage outlook for most
of the area still seems reasonable. An enhanced, more numerous
coverage area was included toward nrn PA where slightly higher
shear values are progged. Damaging wind still appears to be the
primary threat, though an isolated occurrence across the severe
weather spectrum will be possible. Rapid storm motion should
preclude a widespread flash flood potential.

Synoptic winds outside of any thunderstorms are also expected to
increase this aftn with a tightening pressure gradient and
mixing, with SW gusts to around 30 mph expected. Highs are
expected to be several degrees above seasonal levels.

&&

.SHORT TERM /WEDNESDAY NIGHT THROUGH FRIDAY NIGHT/...
The severe weather potential is expected to end with the passage
of the pre frontal trough by early evening, though with cold
frontal passage progged later in the evening/overnight,
shower/thunderstorm chances will continue until FROPA.
Otherwise, surface high pressure building under ern CONUS upper
troughing should maintain dry and cooler than average weather
for the rest of the period.

&&

.LONG TERM /SATURDAY THROUGH MONDAY/...
Broad surface high pressure under NE CONUS upper troughing
should maintain the dry and cooler than average weather through
the period.

&&

.AVIATION /18Z TUESDAY THROUGH SUNDAY/...
A cold front will move through this evening, with thunderstorms
numerous this afternoon and evening. Flight condition
deterioration with VCTS and a drop to MVFR visibilities at
terminals during the afternoon/evening. Expect prevailing winds
outside of convection to increase to gust to between 15 and 30
knots out of the southwest.

.Outlook...
With passage of an cold front this evening, general VFR can be
expected for the remainder of the week.

&&

.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...None.
OH...None.
PA...None.
WV...None.

&&
Hazardous weather outlook, Aug 22, 3:05 AM EDT, 10 hours 36 minutes before
Hazardous Weather Outlook
National Weather Service Pittsburgh PA
305 AM EDT Tue Aug 22 2017

MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007-013-014-020>023-029-
031-073>076-WVZ001>004-012-021-509>514-230715-
Garrett-Tuscarawas-Carroll-Columbiana-Coshocton-Harrison-Jefferson-
Muskingum-Guernsey-Belmont-Noble-Monroe-Mercer-Lawrence-Butler-
Beaver-Allegheny-Armstrong-Indiana-Washington-Greene-Westmoreland-
Westmoreland Ridges-Fayette-Fayette Ridges-Hancock-Brooke-Ohio-
Marshall-Wetzel-Marion-Monongalia-
Ridges of Eastern Monongalia and Northwestern Preston-Preston-
Eastern Preston-Western Tucker-Eastern Tucker-
305 AM EDT Tue Aug 22 2017

This Hazardous Weather Outlook is for western Maryland, east
central Ohio, northwest Pennsylvania, southwest Pennsylvania, west
central Pennsylvania, western Pennsylvania, northern West Virginia
and northern panhandle of West Virginia.

.DAY ONE...Today and Tonight.

Scattered severe thunderstorms are possible this afternoon and
evening.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

PAZ008-009-015-016-230715-
Venango-Forest-Clarion-Jefferson-
305 AM EDT Tue Aug 22 2017

This Hazardous Weather Outlook is for northwest Pennsylvania and
west central Pennsylvania.

.DAY ONE...Today and Tonight.

Numerous severe thunderstorms are possible this afternoon and early
evening.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

07

In the hours before

Special weather statement, Aug 22, 12:57 PM EDT, 44 minutes before
Special Weather Statement
National Weather Service Pittsburgh PA
1257 PM EDT TUE AUG 22 2017

OHZ041-221730-
Columbiana-
1257 PM EDT TUE AUG 22 2017

...A LINE OF STRONG THUNDERSTORMS CAPABLE OF PRODUCING GUSTY WIND
WILL AFFECT NORTHERN COLUMBIANA COUNTY...

At 1256 PM EDT, radar indicated strong thunderstorms were located
along a line extending from near Salem to 6 miles southwest of
Lisbon. Movement was northeast at 45 mph.

Wind gusts up to 55 mph are possible with these storms.

Locations impacted include...
Salem...                          Columbiana...
East Palestine...                 Lisbon...
Leetonia...                       New Waterford...
Hanoverton...                     Rogers...
New Garden...                     Winona...
Negley...                         Guilford Lake State Park...

These storms may intensify, so monitor local radio or television
stations for additional information and possible warnings from the
National Weather Service.

LAT...LON 4090 8082 4090 8052 4075 8052 4071 8092
      4087 8097 4090 8090 4093 8085 4093 8082
TIME...MOT...LOC 1656Z 247DEG 40KT 4083 8089 4073 8089

Kramar
Special weather statement, Aug 22, 1:10 PM EDT, 31 minutes before
Special Weather Statement
National Weather Service Pittsburgh PA
110 PM EDT TUE AUG 22 2017

PAZ007-008-013-014-221745-
Butler-Venango-Lawrence-Mercer-
110 PM EDT TUE AUG 22 2017

...A LINE OF STRONG THUNDERSTORMS CAPABLE OF PRODUCING GUSTY WIND
WILL AFFECT EASTERN MERCER...VENANGO...NORTHEASTERN LAWRENCE AND
NORTHEASTERN BUTLER COUNTIES...

At 110 PM EDT, radar indicated strong thunderstorms were located
along a line extending from near Sugarcreek to Grove City. Movement
was northeast at 35 mph.

Wind gusts up to 45 mph are possible with these storms.

Locations impacted include...
Oil City...                       Grove City...
Franklin...                       Sugarcreek...
Hasson Heights...                 Seneca...
Harrisville...                    Polk...
Plain Grove Township...           Emlenton...
Rouseville...                     Clintonville...

This includes the following highways...

  Interstate 79 in Pennsylvania near mile marker 81.

  Interstate 80 in Pennsylvania between mile markers 22 and 43.

LAT...LON 4115 7971 4108 8015 4149 8002 4150 7998
      4151 7998 4151 7996 4152 7996 4152 7994
      4154 7994 4154 7993 4155 7993 4162 7975
      4162 7955
TIME...MOT...LOC 1710Z 246DEG 33KT 4145 7998 4117 8008

Kramar
Local storm report, Aug 22, 1:36 PM EDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
136 PM EDT TUE AUG 22 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0113 PM     TSTM WND DMG     AUGUSTA                 40.69N  81.02W
08/22/2017                   CARROLL            OH   LAW ENFORCEMENT

            SEVERAL TREES DOWN

&&

EVENT NUMBER PBZ1702048

98
Local storm report, Aug 22, 1:38 PM EDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
138 PM EDT TUE AUG 22 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0115 PM     TSTM WND DMG     2 NNW NORRISTOWN        40.69N  80.97W
08/22/2017                   CARROLL            OH   LAW ENFORCEMENT

&&

EVENT NUMBER PBZ1702049

98

The office that day

Everything else NWS Pittsburgh, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 22, 1:02 PM EDTSevere Thunderstorm WarningPBZBeaver, Lawrence43 min
Aug 22, 1:10 PM EDTSpecial Weather StatementPBZVenango35 min
Aug 22, 1:20 PM EDTSevere Thunderstorm WarningPBZAllegheny, Washington40 min
Aug 22, 1:23 PM EDTSevere Thunderstorm WarningPBZArmstrong, Butler, Clarion, Forest, Mercer, Venango52 min
Aug 22, 1:33 PM EDTSevere Thunderstorm WarningPBZArmstrong, Butler, Clarion42 min
Aug 22, 1:38 PM EDTSevere Thunderstorm WarningPBZBeaver, Lawrence37 min
Aug 22, 1:52 PM EDTSevere Thunderstorm WarningPBZClarion, Forest, Jefferson40 min
Aug 22, 1:55 PM EDTSevere Thunderstorm WarningPBZClarion, Forest, Jefferson50 min
Aug 22, 1:57 PM EDTSevere Thunderstorm WarningPBZAllegheny, Washington, Westmoreland48 min
Aug 22, 2:02 PM EDTSevere Thunderstorm WarningPBZArmstrong, Clarion, Indiana, Jefferson43 min
Aug 22, 2:36 PM EDTSevere Thunderstorm WarningPBZIndiana, Westmoreland39 min
Aug 22, 2:37 PM EDTSevere Thunderstorm WarningPBZIndiana, Jefferson38 min
Aug 22, 2:51 PM EDTSevere Thunderstorm WarningPBZJefferson24 min
Aug 22, 2:54 PM EDTSevere Thunderstorm WarningPBZAllegheny, Washington, Westmoreland36 min
Aug 22, 3:24 PM EDTSevere Thunderstorm WarningPBZWestmoreland36 min
Aug 22, 3:40 PM EDTAreal Flood AdvisoryPBZAllegheny, Washington, Westmoreland3 hr
Aug 22, 3:54 PM EDTSevere Thunderstorm WarningPBZIndiana, Westmoreland36 min
Aug 22, 3:55 PM EDTSevere Thunderstorm WarningPBZGreene, Washington35 min
Aug 22, 4:03 PM EDTSpecial Weather StatementPBZForest, Venango27 min
Aug 22, 4:16 PM EDTTornado WarningPBZGreene29 min
Aug 22, 4:26 PM EDTSevere Thunderstorm WarningPBZAllegheny, Fayette, Washington, Westmoreland49 min
Aug 22, 4:29 PM EDTAreal Flood AdvisoryPBZAllegheny3 hr
Aug 22, 4:34 PM EDTSpecial Weather StatementPBZClarion41 min
Aug 22, 4:43 PM EDTTornado WarningPBZFayette, Greene32 min
Aug 22, 5:05 PM EDTSevere Thunderstorm WarningPBZFayette, Westmoreland25 min
Aug 22, 5:08 PM EDTSevere Thunderstorm WarningPBZClarion, Jefferson52 min

Nearby

Severe Thunderstorm Warnings in Pennsylvania, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.